Alert archive / Oregon / High Wind Watches in 2021

High Wind Watch 7, NWS Portland, OR

December 14, 2021

NWS Portland, OR issued this high wind watch at Dec 14, 2021, 5:11 AM PST. It took effect at Dec 15, 2021, 4:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 5:11 AM PST (13:11 UTC)
In effect from
Dec 15, 2021, 4:00 AM PST
Expired
Dec 14, 2021, 3:04 PM PST
In force
Issued by
NWS Portland, OR

The text

As transmitted.

959 
WWUS76 KPQR 141311
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
511 AM PST Tue Dec 14 2021

ORZ001-002-150000-
/O.NEW.KPQR.HW.A.0007.211215T1200Z-211215T2000Z/
North Oregon Coast-Central Oregon Coast-
Including the cities of Cannon Beach, Netarts, Pacific City, 
Lincoln City, Newport, Cape Foulweather, Yachats, and Florence
511 AM PST Tue Dec 14 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING NEAR BEACHES AND HEADLANDS...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 60 mph
  possible.

* WHERE...Beaches and headlands along the North Oregon Coast and 
  Central Oregon Coast.

* WHEN...From late tonight through Wednesday morning.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Scattered power outages are possible. Travel could be difficult,
  especially for high profile vehicles.

* ADDITIONAL DETAILS...For coastal communities away from the
  immediate beaches, gusts 35 to 45 mph are expected. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should take action soon to tie down loose objects in 
yards. Some damage can be expected from the high winds, especially
to signs, tree limbs and power lines. Power outages are possible.
Drive with extreme caution in the warning area and be prepared 
for flying debris.

&&

$$

Weagle

For more information from the National Weather Service visit
https://weather.gov/portland
1 follow-up statement
148 
WWUS76 KPQR 142304
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
304 PM PST Tue Dec 14 2021

ORZ001-150015-
/O.CAN.KPQR.HW.A.0007.211215T1200Z-211215T2000Z/
North Oregon Coast-
304 PM PST Tue Dec 14 2021

...HIGH WIND WATCH IS CANCELLED...

While there remains a chance a few gusts to 60 mph could occur
along the most exposed beaches and headlands Wednesday morning, 
particularly south of Tillamook, the probability of these
materializing is not high enough to warrant a High Wind Warning 
for the north Oregon coast.

$$

ORZ002-150715-
/O.UPG.KPQR.HW.A.0007.211215T1200Z-211215T2000Z/
/O.NEW.KPQR.HW.W.0008.211215T1200Z-211215T2100Z/
Central Oregon Coast-
Including the cities of Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
304 PM PST Tue Dec 14 2021

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 1 PM PST WEDNESDAY
NEAR BEACHES AND HEADLANDS...


* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  expected near beaches and headlands.

* WHERE...Central Oregon Coast.

* WHEN...From 4 AM to 1 PM PST Wednesday.

* IMPACTS...Damaging winds may blow down an isolated tree. Very
  isolated power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/portland

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind watch went out at Dec 14, 4:41 AM PST, 30 minutes earlier.

Area forecast discussion, Dec 14, 4:41 AM PST, 30 minutes before
Area Forecast Discussion
National Weather Service Portland OR
441 AM PST Tue Dec 14 2021

.SYNOPSIS...A cool and wet weather pattern will continue to bring
valley rain and mountain snow for much of the next week. However, the
lowlands of southwest Washington and the Willamette Valley will see a
rain/snow mix, or even all snow, this morning as well as Wednesday
morning. A storm system on Wednesday will bring accumulating snow and
hazardous travel to the higher terrain through Thursday morning along
with strong wind along the coast.

&&
.SHORT TERM...Today through Thursday...A large upper trough will be
slowly filling and moving east across the forecast area today. Even
though this morning's sounding still shows the freezing level around
1500 feet, convective showers and thunderstorms moving inland off the
ocean entrained the colder air aloft to bring snow to near Valley
bottoms of the Portland and Vancouver metro areas, as well as over
the coastal communities as well. Shower coverage has lessened,
allowing for more cooling from skies clearing. This in return has
allowed for some lower stratus to form, however temperatures are
already quite cold. Therefore, expect to continue to see a rain/snow
mix this morning at lower elevations, if not all snow, with minimal
accumulations. With shower coverage lessening, also expect less
widespread impact. This morning's commuters should use caution and
take it slow as roads, especially bridges and overpasses, have
potential for icy spots. Isolated thunderstorms will continue to be
possible this morning over the ocean and into the coastal communities
as the trough axis is moving overhead. Expect gusty winds and some
graupel possible.

As the trough axis moves east of the forecast area by late this
afternoon, flow will turn more westerly and subsidence will increase
under a shortwave upper ridge to limit the showers, keeping them
mainly relegated to the Coast Range or the Cascades. This flow will
also allow snow levels to increase. Moving into tonight, a storm
system out of the Gulf of Alaska will drop down tonight just west of
Vancouver Island, and swing it's occluded front into the Pacific
Northwest coast. Winds will increase ahead of the front along the
coast, bringing gusts in the 50 to 60 mph range along the beaches and
headlands. However, the structure of the front will affect where the
strongest winds occur.	Confidence is quite high that the central
coast will see these strong and potentially damaging winds, however
if the frontal structure bends a little back on the north end due to
a triple point on the southern end, then the northern coasts will not
see these stronger winds.  With only one model showing the triple
point signature at this point, will go ahead and issue a High Wind
Watch for all coast. Southerly winds aloft will be increasing ahead
of the system, while the surface gradient will become
easterly/offshore.  This set up has several complicating factors when
considering the lowland snow potential again for Wednesday. While an
easterly offshore gradient will bring in the colder air from the
interior and out through the Columbia Gorge, it's not that cold at
this time with no significant high pressure pushing down like in some
events we can get.  Also, as the occluded front pushes onshore late
tonight, high clouds will thicken quite substantially, stopping any
further cooling. However, with all this said, most models show a dry
airmass tonight, then moistening with virga at first early tomorrow
morning, then quickly transitioning to snow over the lower elevation
locations. Even the HREF mean precip type is pointing to the common
rain/snow pattern that seems to form of cold air coming out of the
Gorge, then damming up against the West Hills, with warmer air moving
up north in the Willamette Valley to keep eastern Portland down into
Happy Valley and south along the eastern Valley as rain.  All
ensembles have several members with some snow over PDX and VUO with
an even higher chance of snow than what was seen last night. With a
lot of uncertainty over the lowlands...with keep most areas a
rain/snow mix if not all snow.

Now turning attention to the higher elevations...precipitation will
push into the Coast Range and Willapa Hills early tomorrow morning
then within a few hours spread into the Cascade Range and foothills.
Even though precipitable water values will be average for this time
of year, good synoptic lift combined with good orographics will
result in accumulating snow. Some models have the snow level moving
up quite quickly, however since the system is weakening as it's
moving inland, feel like the warm advection is advancing too quickly.
Therefore slowed the ascent of the snow levels. This will result in
advisory level snowfall Wednesday and Wednesday night for the Willapa
Hills and Coast Range, before the upper system moves onshore and east
of that area. Meanwhile, it's looking as though the Cascades and
foothills will last another 12 hours or so into Thursday as
northwesterly orographic flow continues to wring out the rest of the
moisture associated with the system.  Will likely see 3 to 8 inches
of snow fall over the higher elevations of the Coast Range, 3 to 6
inches over the Willapa Hills and Cascade Foothills, then 6 to 16
inches over the Cascade Range.	This system will drop south Thursday
night for clearing skies.  /Kriederman

&&

.LONG TERM...Friday through Monday...Models show reasonably good
agreement in the forecast through Sunday, then begin to diverge a bit
Monday, decreasing confidence in the overall pattern after this
weekend.

The extended forecast period looks to start out dry Friday as
transient and flat upper ridging passes over the Pac NW. The 500 mb
pattern amplifies a bit Friday night as low pressure from the Gulf of
Alaska strengthens, pushing another, potentially moisture-rich cold
front toward the Pac NW coast. This appears to be a fast-moving
system, which would mitigate hydro concerns despite potentially heavy
rain rates ahead of the front. The 06z GFS deterministic run pushes
850 mb temps up to around +3 deg C in the warm sector, which would
push snow levels above the Cascade passes. The 00z deterministic
ECMWF shows a similar warmup, but it is notable that both of these
models are outliers within their own ensemble suites. With the
absence of strong westerly flow aloft ahead of the system, models are
often too aggressive in eliminating cold air - often showing our
area solidly in the warm sector as the 06z GFS and 00z EC do. So we
would lean toward the ensemble means in this case despite the higher
resolution of the deterministic runs. This would be good news for the
Cascades to be able to hold on to most of their snowpack without
spending more than a few hours above freezing.

Saturday's system does look like mostly a rain event for most of the
lowlands, except perhaps in the Hood River Valley and Central
Columbia Gorge where cold air will remain trapped as long as
gradients remain easterly. This may result in a transition event for
these areas, where snow turns to freezing rain and eventually all
rain. Cool, showery weather will persist behind the front into
Sunday, adding more to the Cascades snowpack.  Weagle

&&

.AVIATION...Mixed bag of flying conditions across SW WA and NW OR
this morning, but VFR is most prevalent. Scattered rain and snow
showers linger near the coast, but have mostly ended inland for
the time being. Snow showers have produced brief IFR conditions,
but they often return to MVFR once the shower passes. Meanwhile,
low stratus is developing around the PDX metro, bringing areas of
low MVFR or IFR conditions. Confidence is low on when this will
clear, but it will probably linger longest north and west of VUO
due to weak low-level convergence. With temperatures falling
below freezing in many areas, any fog this morning should be
patchy. Temps should rise above freezing in most lowland areas
by 18z.

Low-level flow turns offshore enough to keep the region mostly
VFR ahead of an approaching frontal system tonight. Light rain or
snow will likely begin to move onshore around 12z Wed.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...VFR outside of areas of MVFR/IFR low
stratus during the morning. These low clouds will probably be
most prevalent west and north of the terminal, occasionally
bringing low cigs to the terminal itself. Winds generally light
today, turning easterly tonight. Temperatures should remain above
freezing for the remainder of this morning at KPDX.  Weagle

&&

.MARINE...Today will be a relative lull in the wind as the region
is between storm systems. The next front appears likely to bring
at least Gale Force wind gusts of 40 to 45 kt to the waters late
Tuesday night into Wednesday morning. There is a chance wind
gusts could climb into Storm Force criteria with gusts to 50 kt,
particularly across the outer waters. Seas should respond
accordingly and climb back up into the upper teens early
Wednesday before falling quickly back down to near 11-13 ft
Wednesday afternoon. Another swell pushing through the waters
Wednesday night into Thursday may push seas back into the mid
teens before seas fall below 10 ft Thursday night or Friday.
Another storm is on tap for Friday night into early Saturday,
which appears likely to bring another round of solid Gale Force
wind gusts to the waters.  /Neuman/Weagle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 4 AM Wednesday to 4 PM PST
     Thursday for Cascade Foothills in Lane County-Cascades in
     Lane County-Northern Oregon Cascade Foothills-Northern
     Oregon Cascades.

     Winter Weather Advisory from 4 AM Wednesday to 4 AM PST
     Thursday for Central Coast Range of Western Oregon-Coast
     Range of Northwest Oregon-Lower Columbia.

     High Wind Watch from late tonight through Wednesday morning for
     Central Oregon Coast-North Oregon Coast.

WA...Winter Weather Advisory from 4 AM Wednesday to 4 PM PST
     Thursday for South Washington Cascade Foothills-South
     Washington Cascades.

     Winter Weather Advisory from 4 AM Wednesday to 4 AM PST
     Thursday for Willapa Hills.

PZ...Small Craft Advisory until 9 PM PST this evening for coastal
     waters from Cape Shoalwater WA to Florence OR out 60 nm.

     Gale Warning from 9 PM this evening to noon PST Wednesday for
     coastal waters from Cape Shoalwater WA to Florence OR out
     60 nm.

     Small Craft Advisory until 5 AM PST Wednesday for Columbia
     River Bar.

&&

www.weather.gov/portland

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Special weather statement, Dec 14, 4:58 AM PST, 13 minutes before
Special Weather Statement
National Weather Service Portland OR
458 AM PST Tue Dec 14 2021

ORZ003-141500-
Coast Range of Northwest Oregon-
Including the cities of Vernonia, Jewell, Sunset Summit,
Lees Camp, and Trask
458 AM PST Tue Dec 14 2021

...SNOW SHOWERS AND ICY ROADS TO IMPACT THE MORNING COMMUTE...

Scattered showers will be lowering snow levels this morning
across the Coast Range. This will allow snow to fall and
accumulate, even on roads due to cold air and road temperatures.
Take caution driving over bridges and overpasses as black ice may
form on those colder surfaces. Expect spotty accumulations of up
to an additional half inch below 1500 feet, and up to an inch
above.

ORZ006-141500-
Greater Portland Metro Area-
Including the cities of Hillsboro, Portland, Wilsonville,
Oregon City, Gresham, and Troutdale
458 AM PST Tue Dec 14 2021

...ISOLATED SNOW SHOWERS AND ICY ROADS TO IMPACT THE MORNING
COMMUTE...

Isolated showers this morning will once again lower snow levels to
allow snow to fall and accumulate on elevated and grassy
surfaces, while it remains more slushy on roads. Near or sub-
freezing air temperatures and some freezing road temperatures,
especially over bridges and overpasses, may allow black ice to
form on those colder surfaces. Expect spotty accumulations of up
to an additional half inch this morning.

WAZ039-141500-
Greater Vancouver Area-
Including the cities of Vancouver, Battle Ground, Ridgefield,
Washougal, Yacolt, and Amboy
458 AM PST Tue Dec 14 2021

...ISOLATED SNOW SHOWERS AND ICY ROADS TO IMPACT THE MORNING
COMMUTE...

Isolated showers this morning will once again lower snow levels to
allow snow to fall and accumulate on elevated and grassy
surfaces, while it remains more slushy on roads. Near or sub-
freezing air temperatures and some freezing road temperatures,
especially over bridges and overpasses, may allow black ice to
form on those colder surfaces. Expect spotty accumulations of up
to an additional half inch this morning.

ORZ001-141500-
North Oregon Coast-
Including the cities of Astoria, Cannon Beach, Tillamook,
Netarts, and Pacific City
458 AM PST Tue Dec 14 2021

...ISOLATED SNOW SHOWERS AND ICY ROADS TO IMPACT THE MORNING
COMMUTE...

Isolated showers may lower snow levels to allow snow to briefly fall
and accumulate on elevated and grassy surfaces, while it should
melt on roads. However, some bridges and overpasses, closer inland
toward colder air, may allow black ice to form on those colder
surfaces. Expect spotty accumulations of less than half an inch
this morning.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 4:08 AM PSTGale WarningPQR33 hr
Dec 14, 6:09 AM PSTWinter Weather AdvisoryPQR56 hr
Dec 14, 9:51 AM PSTWinter Weather AdvisoryPQR6 hr
Dec 14, 3:04 PM PSTHigh Wind WarningPQR22 hr

Nearby

High Wind Watches in Oregon, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.